- Health Topics
- Fentanyl and Carfentanil
Fentanyl and Carfentanil
Fentanyl is an opioid. Opioids include drugs like heroin, morphine, fentanyl, methadone and codeine. Fentanyl is usually prescribed in a patch form as a painkiller. It is around 50 to 100 times more toxic than morphine. This makes the risk of accidental overdose much higher.
There are also different kinds of fentanyl being made illegally and sold on the streets. This illicit fentanyl is often mixed with other drugs (like heroin, cocaine or crack). It is also being pressed into pills made to look like other prescription pills (e.g. oxycontin, percocet) or other pills including speed. It can be in drugs that are in powder, liquid or pill form.
When fentanyl is mixed with other drugs or alcohol it increases the risk of accidental overdose. Illicit fentanyl is much more toxic than other pharmaceutical opioids. There is no easy way to know if fentanyl is in your drugs. You can’t see it, smell it or taste it. Any drug can be cut (mixed) with fentanyl. Even a very small amount can cause an overdose.
Carfentanil is an opioid used by veterinarians for large animals like elephants. It is not for human use. It is about 100 times more toxic than fentanyl and 10,000 times more toxic than morphine. This means carfentanil can be deadly in extremely small amounts.
Carfentanil is being cut in to other drugs like heroin and counterfeit pills made to look like prescription opioids. Like fentanyl, you cannot tell if carfentanil is in your drugs. It is extremely toxic and a very small amount can cause an overdose, or even death.
Both fentanyl and carfentanil have been found in Haldimand-Norfolk. Having naloxone can help to temporarily reverse opioid overdoses caused by fentanyl and carfentanil. The Haldimand-Norfolk Health Unit provides free naloxone training and kits to past and current substance users, and family and friends of persons at risk of overdose. See Naloxone Kits for more information.